Alert archive / California / Beach Hazards Statements in 2025

Beach Hazards Statement 6, NWS Eureka, CA

February 26, 2025Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this beach hazards statement at Feb 26, 2025, 3:49 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Feb 27, 2025, 11:00 AM PST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2025, 3:49 AM PST (11:49 UTC)
In effect from
Feb 27, 2025, 11:00 AM PST
Expired
Feb 28, 2025, 12:00 AM PST
In force
13 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2025-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2025-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WHUS46 KEKA 261149
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
349 AM PST Wed Feb 26 2025

CAZ101-103-104-109-262300-
/O.NEW.KEKA.BH.S.0006.250227T1900Z-250228T0800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
349 AM PST Wed Feb 26 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From Thursday morning through Thursday evening. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
2 follow-up statements
051 
WHUS46 KEKA 272343
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
343 PM PST Thu Feb 27 2025

CAZ101-103-104-109-280800-
/O.CON.KEKA.BH.S.0006.000000T0000Z-250228T0800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
343 PM PST Thu Feb 27 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Until midnight PST tonight.

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
370 
WHUS46 KEKA 280455
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
855 PM PST Thu Feb 27 2025

CAZ101-103-104-109-281300-
/O.NEW.KEKA.BH.S.0007.250301T0600Z-250302T1800Z/
/O.CON.KEKA.BH.S.0006.000000T0000Z-250228T0800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
855 PM PST Thu Feb 27 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...
...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY EVENING THROUGH
SUNDAY MORNING...

* WHAT...For both Beach Hazards Statements, increased threat of
  sneaker waves expected. 

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...For the first Beach Hazards Statement, until midnight 
  PST tonight. For the second Beach Hazards Statement, from 
  Friday evening through Sunday morning. .

* IMPACTS...Large, unexpected waves can sweep across the beach
  without warning, sweeping people into the sea from rocks,
  jetties, and beaches. These sneaker waves can also move large
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 25, 2:56 PM PST, 12 hours 53 minutes earlier.

Area forecast discussion, Feb 25, 2:56 PM PST, 12 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
256 PM PST Tue Feb 25 2025

.SYNOPSIS...Unseasonably warm temperatures are expected mid-week as a
high pressure ridge builds into the region. A cutoff low will spin
off the central California coast late-week, potentially bringing
cloud cover and very light rainfall to the area. More unsettled
weather is possible late next weekend.

&&

.DISCUSSION...Interior valley fog has dissipated this afternoon
beneath clear skies. Winds are light out of the NNW today as a high
pressure ridge builds into the region. Offshore flow overnight will
encourage warming and drying across the interior over the next few
days.

Broad southerly flow and WAA beneath the building ridge will
introduce a period of unseasonably warm temperatures to the area
beginning Wednesday. Ensembles indicate anomalies exceeding 5 to 10
degrees above seasonal norms for Wednesday, Thursday and Friday.
HREF and NBM are running slightly lower than ensemble guidance;
about 50% chance of daytime highs exceeding 70 degrees across
interior valleys, especially Mendocino/Lake, while the immediate
coast will likely see 55 to 60 degrees highs - probabilities drop
off quickly at 60 degrees.

A high amplitude upper trough off the PNW is producing strong
southerly winds offshore. As this trough moves rapidly downstream,
the furthest southern extent will shear off in the eastern Pacific
at about 38 degrees N, producing a cutoff low off the CA coast.
Coastal stratus and upper level cloud cover from this system may
inhibit high temperatures slightly; overnight temperatures currently
show several degrees in model spread until the low track is fully
resolved. A very slight chance for rain showers (< 25%) is also
possible Thursday. Otherwise, interior daytime RH's will be
falling into the 30% range across the interior with overnight
offshore flow and warm daytime temperatures.

Ensemble clusters indicate a troughing pattern will return to the
PNW late this coming weekend. Temperatures are expected to cool
down considerably with potential for more substantial precip by
Sunday, although confidence is low at this point.

&&

.AVIATION...Mostly VFR conditions have prevailed across the area,
except right along the coast where onshore flow has supported a
stubborn layer of MVFR haze despite clear skies. Coastal haze will
likely linger into the evening, possibly mixing with some mist
around Humboldt Bay. For the most part, however, VFR conditions are
expected to continue with offshore flow actually likely actually
improving coastal visibilities late in the night. Some interior
valleys, like Ukiah, could see very localized fog, but unlike last
night there is generally less than 20% chance of anything worse than
MVFR conditions. VFR conditions are expected tomorrow. /JHW

&&

.MARINE...Southerly winds continue to diminish in the northern
waters as the low pressure moves off through Washington state. A
ridge has begun to build into the region causing northerly winds to
develop south of Cape Mendocino. Gentle to moderate breezes will
continue and expand northward by this evening. A large, fairly steep
westerly swell is diminishing through the rest of today and
Wednesday. As the steep  swell diminishes, small craft conditions
will be present throughout the rest of the day into Wednesday
morning. Another pulse of NW swell (13ft@16s) arrives to the coastal
waters by Thursday morning. DS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST Wednesday for PZZ450-
     455.

     Small Craft Advisory until 3 AM PST Wednesday for PZZ470-
     475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:22 AM PSTSmall Craft AdvisoryEKA59 hr

Nearby

Beach Hazards Statements in California, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.